Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 588, NWS Norman, OK

September 20, 2001Canadian County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 4:53 AM CDT for Canadian County, Oklahoma County, Oklahoma. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 4:53 AM CDT (09:53 UTC)
Expired
Sep 20, 2001, 5:45 AM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Canadian County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 44 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:10 AM CDTHail 1Oklahoma City, OKHail was reported near the intersection of Northwest Expressway and Portland.
Sep 20, 5:15 AM CDTThunderstorm WindEl Reno, OKSix-inch diameter limbs from a sycamore tree were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS54 KOUN 200953
SVROKC
OKC017-109-201045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
453 AM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN CANADIAN COUNTY IN CENTRAL OKLAHOMA
  OKLAHOMA COUNTY IN CENTRAL OKLAHOMA

* UNTIL 545 AM CDT

* AT 453 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES NORTHWEST OF YUKON...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCADIA...BETHANY...CHOCTAW...DEL
  CITY...JONES...MIDWEST CITY...NICHOLS HILLS...NICOMA PARK...
  OKLAHOMA CITY...PIEDMONT...SPENCER...THE VILLAGE...TINKER AIR FORCE
  BASE...WARR ACRES AND YUKON

HAIL UP TO 1.25 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3569 9796 3539 9789 3540 9719 3566 9734

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:10 AM CDT, 43 minutes earlier.

Area forecast discussion, Sep 20, 4:10 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
410 AM CDT THU SEP 20 2001

A FEW SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED OVERNIGHT IN A
MODEST WARM-AIR ADVECTION ZONE.  SIMILAR DEVELOPMENT SEEMS LIKELY
THROUGHOUT THE DAY IN THE CENTRAL AND SOUTHERN PART OF OUR FORECAST
AREA.  COVERAGE SHOULD BE LOW ENOUGH SO THAT CHANCE POPS WILL BE
SUFFICIENT.

BY LATE AFTERNOON... ALL INDICATIONS POINT TO A STRONG LINE OF
STORMS FORMING ALONG A COLD FRONT THAT WILL JUST BE APPROACHING THE
NORTHWEST TIP OF OUR FORECAST AREA.  WILL MENTION THE POSSIBILITY OF
SEVERE STORMS LATE THIS AFTERNOON AND/OR THIS EVENING ACROSS THE
NORTHWEST THIRD OF THE AREA.  THE STORMS ARE EXPECTED TO TRACK
EAST-SOUTHEAST AND SHOULD AFFECT MUCH OF THE NORTHERN PART OF THE
AREA... WHERE LIKELY POPS WILL BE USED.

THERE IS A BIT OF A RESPITE IN THE NORTH AND EAST SECTIONS FRIDAY
NIGHT INTO SATURDAY BEFORE SOMETHING HAPPENS ON SUNDAY.  EXACTLY
WHAT THAT MAY BE IS NOT CLEAR AT THIS POINT.  ABOUT HALF THE
MEDIUM-RANGE MODELS PORTRAY A MILDLY COOL AIRMASS RIDGING INTO THE
AREA FROM THE UPPER MIDWEST.  THE OTHER HALF... ONCE AGAIN INCLUDING
THE AVN/MRF... CRANK UP A HORRIFIC 500 MB LOW OVER ILLINOIS AND
INDIANA... AND PLUNGE MUCH-COLDER-THAN-NORMAL AIR DOWN THE PLAINS.
AT THIS POINT... THE EXISTING FORECAST LOOKS LIKE IT SIDES SOMEWHAT
WITH THE MILDER SOLUTION... WHICH IS THE COURSE THAT SEEMS MOST
REASONABLE AT THIS TIME.  IF THE MRF TURNS OUT TO BE RIGHT...
TEMPERATURES EARLY NEXT WEEK WILL BE ABOUT 15 DEGREES BELOW NORMAL.

WHETHER THE FRONT ON SUNDAY IS A MINOR COOL-DOWN OR A VIRTUAL
BLUE-NORTHER... IT APPEARS THAT IT SHOULD SEND UP ANOTHER ROUND OF
THUNDERSTORMS... SO THAT HAS BEEN RETAINED/EXPANDED FOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT.

FCSTID = 23 = CMS

OKC   84  63  80  62 /  30  40  30  10
HBR   85  62  83  61 /  30  40  30  20
SPS   86  66  84  63 /  30  20  40  30
GAG   87  58  83  56 /  40  60  20  10
PNC   85  61  80  60 /  20  60  20   0
DUA   84  65  81  64 /  30  30  40  10

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:56 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
Sep 20, 6:40 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray50 min
Sep 20, 10:48 AM CDTSevere Thunderstorm WarningOUNNoble27 min
Sep 20, 11:48 AM CDTSevere Thunderstorm WarningOUNPontotoc42 min
Sep 20, 2:27 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady48 min
Sep 20, 5:12 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Sep 20, 6:01 PM CDTSevere Thunderstorm WarningOUNWoods29 min
Sep 20, 6:32 PM CDTTornado WarningOUNWoods28 min
Sep 20, 6:48 PM CDTSevere Thunderstorm WarningOUNHarper42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.